Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Albany, NY

June 1, 2004Columbia County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 1, 2004, 6:10 PM EDT for Columbia County, Greene County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 6:10 PM EDT (22:10 UTC)
Expired
Jun 1, 2004, 7:00 PM EDT
In force
50 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Columbia County, NY, Greene County, NY

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS51 KALY 012210
SVRALY
NYC021-039-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
609 PM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITY OF HUDSON
  GREENE COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL

* UNTIL 700 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COXSACKIE...OR ABOUT 8 MILES NORTHWEST OF HUDSON...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHILMONT BY 615 PM EDT
  7 MILES NORTHEAST OF COPAKE BY 625 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4220 7376 4219 7402 4211 7408 4212 7428
          4220 7452 4234 7443 4244 7399 4243 7379
          4232 7356 4210 7356

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:55 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 2:55 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT TUE JUN 1 2004

WORK PRODUCTS SHORTLY.

.DISC...INTERESTING AND COMPLEX DAY GOING ON. WE HAVE HAD A REPORT
OF A POSSIBLE ROPE TORNADO OR AT THE VERY LEAST...A FUNNEL CLOUDS
IN MONTGOMERY COUNTY. WE HAVE SEEN SOME MODEST ROTATION...BUT SO
FAR...AS OF THIS WRITING...NO DAMAGE. WE HAVE ISSUED 2 SVRS THUS
FAR. VISIBLE SATELLITE PICTURE NICELY SHOWS THE DELINEATION BETWEEN
THE STABLE AIR OVER EASTERN NEW ENGLAND TO UNSTABLE AS WE HEAD INTO
THE HUDSON VALLEY.

.SHORT TERM...AREA BETWEEN TWO DISTINCT CYCLONES. AN OCEAN STORM
PULLING AWAY AND THE UPSTREAM STORM OVER THE SAINT LAWRENCE IS
PRODUCING THE HELICITY. COLD CORE ALOFT WITH H5 TEMPS AROUND -19C
PRODUCING STEEP LAPSE RATES...AND POSSIBLE HAIL. NO HAIL REPORTS
THUS FAR BUT THE DAY IS RELATIVELY YOUNG.

THE UPSTATE STORM WILL MOVE TO OUR NORTH TONIGHT...THEN SLOW DOWN AS
ANOTHER WAVE FORMS DOWNSTREAM ALONG THE SLOW MOVING OCCLUDED FRONT.
THIS SECONDARY  STORM WILL RIDE TO OUR WEST...KEEP OUR ENVIRONMENT
SOMEWHAT VOLATILE THROUGH WEDNESDAY. WITH MORE HEATING EXPECTED ON
WEDNESDAY...ALONG WITH CONTINUED LOW LEVEL SHEAR...AND MORE HEALTHY
SURFACE BASED CAPE...WE WILL LIKELY BE DOING IT ALL OVER AGAIN
REGARDING SVR. MORE ORGANIZED STORMS ARE BETTER POSSIBILITY...EVEN A
SUPER CELL OR TWO CANNOT BE RULED OUT. MAGLENTA EQUATION OFF OF THE
WORKSTATION ETA MODEL SOUNDING INDICATES A MAJOR EVENT...WHILE THE
12Z MESO-ETA ONE INDICATES A MINOR EVENT (VERY CLOSE TO MAJOR
THRESHOLD). DO NOT PLAN ANY STRONG WORDING FOR TOMORROW BUT LATER
CREWS SHOULD TAKE A CLOSER LOOK AT THIS.

EVEN ON THURSDAY WE ARE NOT OUT OF THE WOODS YET. WHILE THE COLD
FRONT AND THE ASSOCIATED STORMS WILL BE TO OUR EAST...UPSTAIRS...A
POTENT UPPER LEVEL TROUGH AND EVEN COLDER H5 AIR (DOWN TO -25C NORTH
OF KALY) WILL LIKELY KEEP THE ATMOSPHERE UNSTABLE ENOUGH TO YIELD AT
LEAST SOME SCATTERED LOW TOPPED CONVECTION...POSSIBLY WITH SMALL
HAIL. LEFT WHAT WAS IN THERE PRETTY MUCH ALONE. BEEFED UP THE WINDS
A LITTLE.

WITH THE EXCEPTION OF THURSDAY...WENT REALLY CLOSE TO MAV NOS. WENT
ABOUT 3-4DEGS LOWER THAN MAV GUIDANCE EVERYWHERE EXCEPT IN THE MID
HUDSON VALLEY.

.EXTENDED...ANOTHER COOL BUT DRY SHOT OF CANADIAN AIR FINALLY
ARRIVES IN EARNEST FOR FRIDAY. LOOKS AS IF WE WILL BE ISSUING AT
LEAST SOME MORE FROST ADVISORIES THURSDAY AND ESPECIALLY FRIDAY
OVERNIGHT. HIGH PRESSURE HOLD FOR SATURDAY...BUT ALAS...THE 12Z GFS
INDICATES AN ORGANIZED LOW PRESSURE SYSTEM HEADING STRAIGHT TOWARD
US FOR SUNDAY. WILL ADD CHANCE OF SHOWERS ON THAT DAY.

.AVIATION...A VARIATION BETWEEN MVFR/VFR CIG/VSBY CONDITIONS WILL
PREVAIL THROUGH THE FORECAST PERIOD DUE TO OCCASIONAL -SHRA/-TSRA OR
FOG AT KGFL/KALB/KPOU.  LOCAL IFR CONDITIONS POSSIBLE THROUGH 02Z
DUE TO TSRA WITH HEAVIER RAIN. THERE IS AN OUTSIDE POSSIBILITY OF
SMALL HAIL AS WELL WITH ANY THUNDERSTORM.

.HYDROLOGY...THE BIG CONCERN IS FOR ISOLATED SHOWER OR THUNDERSTORM
ACTIVITY CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING THROUGH
WEDNESDAY. SO FAR SO GOOD...AND WITH PW VALUES GENERALLY AN INCH OR
LESS...AND CELLS ARE MOVING ALONG AROUND 30 KTS WITH NO TENDENCY TO
BACKBUILD. MAIN STEM STREAMS SHOULD REMAIN FINE. DRIER WEATHER WILL
WORK LATER IN THE WORKWEEK.

.ALY...NONE.

HWJIV/MAGLARAS
Hazardous weather outlook, Jun 1, 3:55 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EDT TUE JUN 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
THERE IS A POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON...ESPECIALLY IN SOUTHEASTERN NEW YORK AND SOUTHWESTERN NEW
ENGLAND.  ITS STILL PRETTY EARLY TO BE VERY CERTAIN OF THIS...SO
CHECK BACK TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Local storm report, Jun 1, 3:18 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     SAINT JOHNSVILLE        43.00N 74.68W
06/01/2004                   MONTGOMERY         NY   EMERGENCY MNGR

            FUNNEL CLOUD OBSERVED BY SPOTTERS AND FIRE DEPARTMENT
            PERSONNEL. SURVEY BY EMERGENCY MANAGER SHOWED NO
            INDICATION OF DAMAGE ON GROUND.

&&

OKEEFE
Special weather statement, Jun 1, 4:08 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EDT TUE JUN 1 2004

NYZ064-065-012030-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR TILLSON...OR ABOUT 6 MILES SOUTH OF KINGSTON...AND
MOVING SOUTH AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
HIGHLAND AND FAIRVIEW BY 415 PM EDT
POUGHKEEPSIE BY 420 PM EDT
WAPPINGERS FALLS...RED OAKS MILL AND MARLBORO BY 425 PM EDT
MYERS CORNER...FISHKILL AND HOPEWELL JUNCTION BY 430 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NEW YORK.
Special weather statement, Jun 1, 4:48 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT TUE JUN 1 2004

NYZ040-047-048-051-012115-

...A STRONG THUNDERSTORM IN SCHOHARIE...MONTGOMERY...ALBANY AND
SCHENECTADY COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR FORT PLAIN...OR ABOUT 7 MILES
WEST OF CANAJOHARIE...AND MOVING SOUTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
COBLESKILL BY 500 PM EDT
OLD CENTRAL BRIDGE...CENTRAL BRIDGE AND SCHOHARIE BY 505 PM EDT
6 MILES NORTHEAST OF MIDDLEBURGH AND 7 MILES SOUTHWEST OF DELANSON BY
510 PM EDT
BERNE BY 515 PM EDT
Special weather statement, Jun 1, 5:01 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT TUE JUN 1 2004

CTZ013-012130-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GAYLORDSVILLE...OR ABOUT 6 MILES NORTHWEST OF SHERMAN...
AND MOVING SOUTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
WOODBURY...WOODBURY CENTER AND OAKVILLE BY 525 PM EDT

STRONG WINDS OF 45 MPH WERE REPORTED IN PLEASANT VALLEY IN DUTCHESS
COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
Special weather statement, Jun 1, 5:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT TUE JUN 1 2004

NYZ051-058>060-012200-

...A STRONG THUNDERSTORM IN ALBANY...COLUMBIA AND GREENE COUNTIES...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES SOUTHWEST
OF PRESTON HOLLOW...OR ABOUT 14 MILES NORTHEAST OF ROXBURY...AND
MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST COXSACKIE...COXSACKIE...KINDERHOOK AND NEW BALTIMORE BY 600 PM
EDT
Special weather statement, Jun 1, 5:57 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT TUE JUN 1 2004

NYZ059>061-012230-

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES WEST OF
NEW BALTIMORE...OR ABOUT 15 MILES SOUTHWEST OF DELMAR...AND MOVING
SOUTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
COXSACKIE AND WEST COXSACKIE BY 605 PM EDT
KINDERHOOK...ATHENS...6 MILES NORTHEAST OF HUDSON AND 7 MILES
SOUTHWEST OF VALATIE BY 610 PM EDT
PHILMONT...CHATHAM AND 6 MILES NORTHEAST OF CLAVERACK BY 620 PM EDT
6 MILES SOUTHWEST OF AUSTERLITZ BY 630 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:18 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery27 min
Jun 1, 2:29 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga46 min
Jun 1, 4:17 PM EDTSevere Thunderstorm WarningALYDutchess43 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.